Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Bowel trouble and a question


  • Please log in to reply
3 replies to this topic

#1 TamaraB

TamaraB

    Bronze Member

  • Members
  • PipPip
  • 21 posts

Posted 04 July 2012 - 10:59 PM

Hello everyone!! I have a silly question for any of you with stomach involvement or even if you don't, please feel free to reply!! :emoticon-dont-know:

With the stomach involvement that I have (chronic inflammation, atrophic gastritis, intestinal metaplasia) my usual problem is diarrhea however for the past couple of weeks constipation seems to be more the problem. I have some bloating, lower abdominal pain and pressure. When I am able to have a "movement" it's 98% of the time just mucous, bile, and small amounts of blood. I have an almost constant need to use the bathroom but have not been able to produce much result. My question is would it be safe to take a mild laxative, I don't want to end up in a foot race to the nearest restroom for the next week or so :blush: (although the exercise would probably be good for me!!) I know we aren't doctors but so many of us have the same problems, I'm sure that someone has been in this place before and any advice would be great!!

You guys have a fantastic week!! :thank-you:

#2 judyt

judyt

    Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPip
  • 641 posts
  • Location:Auckland, New Zealand

Posted 05 July 2012 - 12:39 AM

Hi Tamara,

I have Scleroderma with bowel involvement, and most of the time I manage well enough, as you seem to be doing. However, when things start to go awry my personal suggestion is to get yourself to your general practitioner lickety-split. You say it has been going on for quite a while and you can't have been very comfortable, particularly if you are eating normally.

I know of at least one other Sclero sufferer who ended up in hospital having abdominal surgery because of this sort of thing happening. I myself, spent most of February this year recovering in the General Surgery Ward after abdominal surgery to treat a blockage. In my case I didn't recognise what was happening but I got very sick over 2 days and ended up in Emergency.

Yes you are right, none of us are medically trained and I don't want to sound alarmist, but I really do think a visit to a doctor is called for after this length of time. A total blockage is life threatening so I would suggest you take it seriously.

Best wishes and good luck,
JudyT

#3 Teatime

Teatime

    Senior Bronze Member

  • Members
  • PipPipPip
  • 54 posts
  • Location:Texas, USA

Posted 05 July 2012 - 11:52 AM

Definitely get to a doctor. I had something similar several months ago (I have Crohn's Disease and sclero GI involvement) and went to the ER. They ended up giving me a laxative BUT they also discovered that a lot of other things were going on. I had blood and protein in my urine, my liver enzymes were elevated, and my inflammatory markers were high. They put me on other meds, including prednisone. The safest and best answer is to seek medical advice ASAP, and I'm one of those who gets so tired of going to medical appointments that I try to fix things myself first, :lol: Not in this case. Good luck!

#4 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,616 posts
  • Location:West Sussex

Posted 05 July 2012 - 02:48 PM

Hi Tamara,

Sorry to hear that you're experiencing such unpleasant symptoms. Thankfully, I don't suffer with gastro involvement but I'm in agreement with the other members and would suggest that you should really seek medical advice as it could be a symptom of something else. If not, it would at least put your mind at rest and give you some relief from the horrible constipation, which is one delight I would always forgo if possible!

Kind regards,

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)